Winter Weather, Lafayette
- When
- January 24, 6:30 PM CST to January 25, 11:59 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.661, -90.132 (the zone’s center; the record gives no point)
Four to six inches of wet snow.
A wet and heavy snowfall occurred from south central WI to east central WI as low pressure tracked across northern IL. The heavy snow, which included thundersnow, affected the Madison area during the morning rush hour with the Madison school district closing schools.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A wet and heavy snowfall occurred from south central WI to east central WI as low pressure tracked across northern IL. The heavy snow, which included thundersnow, affected the Madison area during the morning rush hour with the Madison school district closing schools. Additional schools closed early and cancelled after school activities in the heavy snow area. Vehicle slide-offs and accidents were prevalent throughout much of southern WI. The heaviest snowfall was reported in the higher elevation areas of the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 24, 3:15 PM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
315 PM CST Tue Jan 24 2017
.SHORT TERM...
.TONIGHT AND WEDNESDAY...Forecast Confidence...Medium to High
Low pressure will approach from the southwest tonight, moving across
or just to the south of the WI/IL border on Wednesday. Overall,
models have trended a little stronger and farther south with the low
over the last 1-2 days. Axis of highest precip is thus broadening
and also shifting south. Snow amounts are now a little higher than
previous forecast, with the most noticeable changes in the southeast
half of the forecast area. These changes prompted the need to expand
the Winter Weather Advisory southeast through a few more counties.
Decided to forgo an upgrade to a warning in the northwest due to the
long duration of this event and multiple lulls in the snow likely.
Snow will begin in the southwest this evening as strong forcing due
to temperatures and moisture advection moves into the area ahead of
the low. This first band will lift northeastward through the evening
and into early night, with a second band developing southwest later
in the night. This second band will lift northeastward also,
reaching the central and northern forecast area early Wed morning.
Should see mainly snow northwest through tonight. Temperatures will
be right near the rain/snow threshold in the southeast tonight.
Think when more moderate precip moves through there will be enough
cooling to go all snow for a time, then possibly mixy again when the
precip is lighter.
Could see a loss of ice crystals for a time tomorrow as dry slot
moves in, mainly southeast half of the forecast area. Between this,
milder temps aloft as the low draws near, and milder sfc temps, kept
rain/snow mix going tomorrow. Might even see a little sleet mix in
for a time in the south. Also kept mention of slight chance of
thunder in the south late tonight into tomorrow morning due to a
little elevated instability. Will likely see the precip change to
all snow by later tomorrow afternoon as the deformation snow moves
through.
.Wednesday night and Thursday... Forecast confidence is medium.
The center of the 500 mb upper low moves across southeast
Wisconsin during the evening and is over lower michigan by
sunrise. Moderate 700 mb upward motion weakens late. Still enough
moisture in the snow growth layer, so will not mention freezing
drizzle.
As the upper shortwave moves off a second approaches from the
northwest. Low level moisture remains moist, and with rather steep
lapse rates below 700 mb, expect scattered snow showers.
.LONG TERM...
Friday THROUGH SUNDAY... Forecast confidence is medium.
The upper trough extends across the eastern Great Lakes Friday.
Another shortwave drops southeast into southern Wisconsin in the
northwest flow Friday night, with The main upper trough digging
across the Great lakes Sunday.
Low level cyclonic flow over the Great Lakes will bring
occasional snow showers and flurries to southern WI through the
weekend, along with brisk northwest winds and persistent low
clouds. Highs will be closer to the seasonal normals.
MONDAY THROUGH TUESDAY... Forecast confidence is medium.
The upper trough moves off to the east coast of the U.S., with
only weak ridging across southern Wisconsin late Sunday night.
A northern stream shortwave then moves across the northern great
Lakes region late Monday night and Tuesday, with more troughing on
the GFS.
A Surface low is expected to drop down from south central Canada
and bring a chance for light snow and gusty winds to southern
Wisconsin Tuesday. It looks like areas to the north will have a
higher chance of snow as the low moves across Lake Superior. This
system should also bring a decent surge of cold air mid week.
&&
.AVIATION/00Z TAFS/...
Slowed down the arrival of the precip this evening a bit based on
latest model data. Also added more snow vs rain, as models seem to
be coming in a little colder. This is most noticeable in the
southeast half of the forecast area.
Overall, expecting mainly snow for the this event northwest half of
the forecast area, with snow mixing in with rain or sleet at times
southeast. Concerned with a loss of ice crystals for a time tomorrow
too, which might result in some more rain mix. Snow in the southeast
will be very wet...probably 4-8 to 1 ratios...with closer to 10 to 1
ratios northwest.
Precip will eventually wind down Wednesday evening into early night.
New snow totals through tomorrow evening range from 1 to 3 inches in
the far southeast, to 6 to 8 in the northwest.
Low clouds will hang around through this event, with lower
visibilities at times with the snow.
&&
.MARINE...
Could see Small Craft Advisory conditions at times from Wednesday
night into the weekend as a tight pressure gradient sets up across
the area. Main concern is west to northwest winds gusting to 25
knots. Waves should stay on the lower end due to the offshore
winds.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY from 9 PM this evening to midnight CST
Wednesday night for WIZ046-047-056>058-063>066-069-070.
WINTER WEATHER ADVISORY from 11 PM this evening to midnight CST
Wednesday night for WIZ051-052-059-060.
WINTER WEATHER ADVISORY from 7 PM this evening to midnight CST
Wednesday night for WIZ062-067-068.
LM...None.
&&
TONIGHT/Wednesday AND AVIATION/MARINE...DDV
Wednesday NIGHT THROUGH Tuesday...HentzHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 317 PM CST TUE JAN 24 2017 WIZ046-047-051-052-056>060-062>072-252130- MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE- WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE- LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA- 317 PM CST TUE JAN 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN. .DAY ONE...TONIGHT A WINTRY MIX OF RAIN AND SNOW WILL DEVELOP OVER SOUTHERN WISCONSIN...AND CHANGE TO SNOW OVER MOST OF SOUTH CENTRAL INTO EAST CENTRAL WISCONSIN. A WINTER WEATHER ADVISORY GOES INTO EFFECT THIS EVENING. LOW PRESSURE EXITING THE CENTRAL PLAINS WILL TRACK TOWARD WISCONSIN RESULTING IN THE RETURN OF WINTRY WEATHER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY THE WINTRY MIX OF SNOW AND RAIN WILL TRANSITION TO LIGHT SNOW WEDNESDAY AND WEDNESDAY EVENING...AS THE LOW MOVES INTO LOWER MICHIGAN. HIGHEST STORM TOTALS WILL BE NORTHWEST OF MADISON TOWARDS THE DELLS...WITH THE LOWEST TOWARD KENOSHA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER YOUR SNOWFALL REPORTS WILL BE APPRECIATED. LMZ643>646-252130- SHEBOYGAN TO PORT WASHINGTON WI- PORT WASHINGTON TO NORTH POINT LIGHT WI- NORTH POINT LIGHT TO WIND POINT WI- WIND POINT WI TO WINTHROP HARBOR IL- 317 PM CST TUE JAN 24 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN. .DAY ONE...TONIGHT SOUTHEAST WINDS STRENGTHENING AHEAD OF LOW PRESSURE MOVING TOWARD SOUTHERN WISCONSIN WILL APPROACH SMALL CRAFT ADVISORY LEVELS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY NORTHWEST WINDS IN THE WAKE OF THE DEPARTING LOW WILL LIKELY REACH SMALL CRAFT ADVISORY LEVELS WEDNESDAY NIGHT INTO THURSDAY. HENTZ WWW.WEATHER.GOV/MKX
The national radar mosaic for the moment the first event began.
9 winter weather, 6 winter storm. Local standard time, as filed.
Four to six inches of wet snow.
Two to six inches of wet snow with the highest totals in the northwest portion of the county.
Six to ten inches of wet snow with the highest totals near Governor Dodge State Park.
One to three inches of wet snow.
Six to ten inches of wet snow with the highest totals near Mount Horeb and Blue Mounds.
Six to eleven inches of wet snow with the highest totals near North Freedom and Rock Springs.
One to six inches of wet snow with the highest totals in the far northwest portion of the county.
Five to eight inches of wet snow.
Three to nine inches of wet snow with the highest totals in the northern portion of the county.
Three to seven inches of wet snow with the highest totals in the northern portion of the county.
One to six inches of wet snow with the highest totals in the northwest portion of the county.
Three to five inches of wet snow.
Five to seven inches of wet snow.
Four to six inches of wet snow.
Three to ten inches of wet snow with the highest totals in the south central and southwest portions of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, January 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669517, 669519, 669509, 669520, 669510, 669508, 669522, 669507, 669511, 669523, 669524, 669527, 669525, 669526, 669514.